Random header image... Refresh for more!

Ringing in the Ears

by Admin on April 26, 2012

We’ve all had it at one time or another–that sound of ringing in your ears—that can range from subtle to shattering.  Tinnitus (TIN-ih-tuss) is the medical term for the perception of sound in one or both ears when there is actually no external sound present.  It can come and go or be constant, and causes vary.

Common causes of tinnitus:

  • Hearing loss.   Whether age-related or caused by exposure to loud sound, hearing loss can cause tinnitus.  Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away.
  • Earwax blockage. When too much earwax builds up, it can cause hearing loss or irritation of the eardrum, which can lead to tinnitus.
  • Ear bone changes. Stiffening of the bones in your middle ear may affect your hearing and cause tinnitus. This condition tends to run in families.

Less common causes include:

  • Meniere’s disease, an inner ear disorder
  • Stress and depression are often associated with tinnitus and seem to aggravate it.
  • TMJ disorders are problems with the temperomandibular joint –where your lower jawbone meets your skull.
  • Ear or sinus infections, but once the infection is healed the tinnitus goes away.
  • Head or neck injuries
  • Acoustic neuroma, a noncancerous tumor in your brain

Some medications will trigger tinnitus as a side effect.  Fortunately, it usually disappears when you stop using these drugs.

  • Antibiotics, including chloramphenicol, erythromycin, gentamicin, vancomycin and bleomycin
  • Cancer medications, including mechlorethamine and vincristine
  • Diuretics (water pills)
  • Quinine and Chloroquine, taken for malaria
  • Aspirin in very high doses (12 or more a day)

Leave a Comment

Previous post:

Next post: